We need systems that support our clinicians in delivering the safest, high-quality care. When our systems do not do this, we are at risk for errors. In this issue of Safety Matters, we reflect on a case where our electronic ordering system did not give our care providers specific information about a certain medication. The result? A patient received an overdose that required an immediate response from Poison Control and an extended stay at BWH. Fortunately, he recovered, and we put in place some changes that better support our clinicians in differentiating between specific formulations of medications.
The opioid crisis has become a public health emergency in our country; an overdose can happen anywhere at any time. When one visitor to BWH overdosed in a public bathroom, tragically, he was unable to be saved despite best efforts by BWH staff to revive him.
BWH is increasing the safety of all who enter our hospital by increasing the availability of and access to the lifesaving medication naloxone, which is used to treat an overdose in an emergency situation.
“Our goal is to help our patients not get into this predicament in the first place,” said emergency physician Scott Weiner, MD, MPH, who formed the Brigham Comprehensive Opioid Response and Education (B-CORE) program with colleagues across BWHC departments and disciplines earlier this year. “We are working hard to provide patients with the appropriate doses of opioid medications and improve the prescribing practice of our providers to help keep our patients safe and reduce the incidence of opioid misuse and abuse.”
Please read the story below to learn more about this tragic case, and what we are doing to prevent a similar event from occurring in the future. Read More
When a breakdown in communication among the surgical team occurred at the end of a procedure, the patient suffered a second-degree burn.
The Operating Room (OR) is a busy environment, where teams are carefully managing many priorities to ensure the best patient care. In this case, although the joint surgery went smoothly, a hot light came in prolonged contact with the patient, causing the burn. Patients who are under sedation or general anesthesia are especially vulnerable, and we must do everything possible to keep them safe.
The take-away from this story: When procedures are conducted by teams that do not frequently work together, the importance of clear communication and protocols is even greater. Read More
When a patient was accidentally prescribed three anticoagulation medications, the consequences could have been life-threatening. She was horrified to learn what had happened, and it shook her trust in hospitals. “If this could happen, what else could go wrong?” she asked.
In this case, the care team had tried to ensure the safest possible care for her multiple medical needs. Then, due to her concern about cost, they attempted to check the price of a medication before prescribing it, unaware that this would ultimately cause the error that led to a dangerous combination of prescriptions. Read More